Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 202, NWS Kansas City, MO

June 9, 2003Atchison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 9, 2003, 11:51 PM CDT for Atchison County, Missouri. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2003, 11:51 PM CDT (04:51 UTC)
Expired
Jun 10, 2003, 1:00 AM CDT
In force
69 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Atchison County, MO

The radar

The Omaha radar (KOAX), 116 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
2359 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 100451
SVREAX
MOC005-100600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1151 PM CDT MON JUN 9 2003

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATCHISON COUNTY IN NORTHWEST MISSOURI

* UNTIL 100 AM CDT

* AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 6 MILES WEST OF NEBRASKA CITY TO 6 MILES NORTH OF TALMAGE TO
  COOK TO TECUMSEH...AND MOVING SOUTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   WATSON...PHELPS CITY BY 1215 AM CDT.
   ROCKPORT BY 1220 AM CDT.
   TARKIO...FAIRFAX BY 1230 AM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS IN 
SOUTHEASTERN NEBRASKA. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE 
AND STAY AWAY FROM WINDOWS

LAT...LON 4059 9556 4044 9520 4028 9520 4028 9553
          4048 9569 4057 9566 4054 9575 4059 9577

$$


MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 9:50 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 9, 9:50 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
950 PM CDT MON JUN 9 2003

950 PM...
AM MAKING SOME CHANGES TO EXPECTED WEATHER FOR TONIGHT/TUESDAY.
BASED UPON CURRENT SATELLITE/RADAR TRENDS AND 00Z MESOETA RUN BEST
BET FOR THUNDERSTORMS TONIGHT WILL BE ACROSS NORTHERN HALF OF MO.
CORFIDI VECTORS/THICKNESS CONTOURS INDICATE CENTRAL/NORTHEAST NE
WILL TRACK NORTHEAST AND MOVE INTO NORTHWEST/NORTH CENTRAL MO AFTER
MIDNIGHT. ACTIVITY PROGGED TO REACH THE MO RIVER AROUND 12Z. WILL
LOWER POPS OVER SOUTHWESTERN COUNTIES TO CHANCE CATEGORY. HAVE ALSO
INCREASED POPS OVER SOUTHERN 1/3 CWA FOR 12Z-16Z TIME FRAME ACROSS
FAR SOUTHERN COUNTIES TO ACCOUNT FOR MCS MOVING THROUGH. STILL
EXPECT REGENERATION OF AFTERNOON CONVECTION ACROSS ALL BUT FAR
NORTHWEST MO TOMORROW.

MJ

349 PM...
MAIN FORECAST CONCENTRATION IN THE SHORT TERM IS ON THUNDERSTORM
ACTIVITY OVER THE NEXT FEW DAYS.

EARLY AFTERNOON SATELLITE IMAGERY AND SURFACE OBSERVATIONS DEPICT A
SHORTWAVE TROUGH TRACKING OVER THE NORTHERN PLAINS REGION...WITH AN
ASSOCIATED/STRENGTHENING SURFACE LOW STRADDLING THE SOUTH
DAKOTA-NEBRASKA BORDER. ALSO SEEING THE BEGINNING STAGES OF
THUNDERSTORM DEVELOPMENT ON VISIBLE IMAGERY IN EASTERN NEBRASKA.
EXPECT THIS ACTIVITY TO INCREASE THIS AFTERNOON AND EVENING AS THE
CAP WEAKENS...REACHING THE NORTHWEST CORNER OF MISSOURI BETWEEN 02Z
AND 04Z. THUNDERSTORM ACTIVITY WILL GRADUALLY SPREAD ACROSS THE
REMAINDER OF THE FORECAST AREA...ESPECIALLY AFTER 06Z...WHEN A
50-60KT LOW LEVEL JET BECOMES A KEY PLAYER...AND ISENTROPIC
LIFT IS SUBSEQUENTLY MAXIMIZED. EXPECT THE THUNDERSTORMS TO CONGEAL
INTO A MESOSCALE CONVECTIVE SYSTEM AROUND/AFTER 06Z.  ALTHOUGH LAPSE
RATES AND ELEVATED CAPE VALUES ARE SUFFICIENT TO SUPPORT LARGE
HAIL...THINK THE MAIN THREAT WILL BE HEAVY RAIN. THIS IS SUPPORTED
BY AN ETA-PROGGED MOISTURE CONVERGENCE BULLSEYE ON THE 310K
ISENTROPIC SURFACE FORECAST TO BE SITUATED ALONG THE INTERSTATE 70
CORRIDOR BETWEEN 06Z AND 12Z TUESDAY. THERE IS ADDITIONAL SUPPORT
FOR HEAVY RAINFALL WITH PRECIPITABLE WATER VALUES IN EXCESS OF 1.5
INCHES...850 DEWPOINTS AROUND 15 DEGREES CELSIUS...AND THE FACT THAT
FLOW ALONG THE 310K ISENTROPIC SURFACE POINTS TOWARD AN AREA OF
DIVERGENCE ASSOCIATED WITH THE ENTRANCE REGION OF THE UPPER LEVEL
JET. EXPECT THE SYSTEM TO LOSE ITS UMPH AS THE LOW LEVEL JET VEERS
OFF TUESDAY MORNING...SO PRECIP SHOULD TAPER OFF BETWEEN 12Z AND
15Z. SHOULD THEN SEE A LATE MORNING/EARLY AFTERNOON BREAK IN
THUNDERSTORMS. BUT IT WILL BE SHORT-LIVED...AS THE NEXT SEVERE
THUNDERSTORM THREAT ARRIVES ON TUESDAY AFTERNOON...AS THE SURFACE
COLD FRONT DRAPES ITSELF ACROSS THE FORECAST AREA. IN ADDITION...AN
OUTFLOW BOUNDARY FROM THE MORNING CONVECTION WILL LIKELY PROVIDE AN
ADDITIONAL FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT. ALTHOUGH
THE ENVIRONMENT MAY INITIALLY BE CAPPED...CONVERGENCE ALONG SURFACE
BOUNDARIES SHOULD ALLOW CONVECTION TO BE INITIATED.
INITIALLY...LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS. THEN THE LOW LEVEL JET WILL GET CRANKING AGAIN AFTER
00Z...QUITE LIKELY RESULTING IN THE FORMATION OF ANOTHER MCS...WITH
THE THREAT OF HEAVY RAIN ON TUESDAY EVENING/NIGHT.

SCHMIT

NO MAJOR CHANGES HAVE BEEN MADE TO THE EXTENDED PORTION OF THE
FORECAST. DETAILS REGARDING SHOWER AND THUNDERSTORM ACTIVITY
CONTINUE TO BE SKETCHY...DUE TO THE UNCERTAINTIES ASSOCIATED WITH
TIMING OF SHORTWAVES SPEEDING THROUGH THE MID/UPPER WESTERLY FLOW.
THE POSITION OF THE FRONTAL BOUNDARY PROGGED TO BE DRAPED ACROSS THE
CENTRAL CONUS AND/OR ANY LINGERING OUTFLOW BOUNDARIES WILL ALSO
COMPLICATE THE FORECAST. SO...WILL MAINTAIN LOW CHANCE POPS THURSDAY
THROUGH SUNDAY UNTIL CONFIDENCE IMPROVES. TEMP-WISE...READINGS ARE
EXPECTED TO BE NEAR CLIMATOLOGICALLY NORMAL VALUES.

NRR

320 AM...
A RATHER COMPLICATED FORECAST IS EVOLVING FOR THE NEXT 24 TO 36
HOURS.  CONVECTIVE COMPLEXES WILL IGNITE OVER THE CENTRAL UNITED
STATES AS WARM MOIST AIR FLOODS INTO THE REGION.  DETERMINING WHERE
THE CONVECTION INITIATES WILL BE THE BIG CHALLENGE.

I EXPECT ONE OR TWO SEVERE MCS TO FORM TONIGHT.  THE MOST FAVORED
LOCATION FOR A LONG LIVED SEVERE MCS WILL BE OVER SOUTHERN SOUTH
DAKOTA THROUGH NORTHERN IOWA INTO ILLINOIS.  A SHORTWAVE TROUGH
MOVING THROUGH THE PLAINS OF MONTANA THIS MORNING WILL INTERACT WITH
DEEP MOISTURE TO IGNITE THIS MCS LATE THIS AFTERNOON.  CORFIDI
VECTORS SUGGEST THAT STORM CELLS WILL BUILD SOUTH AS THE MAIN MCS
MOVES SOUTHEAST.  THE 700 MB TEMPERATURE FIELD ALSO SUGGESTS THAT
STORMS WILL DIVE SOUTH ALONG THE EDGE OF AN EASTWARD BUILDING CAP.
NORTHERN MISSOURI COULD BE WITHIN REACH OF THIS MCS, BUT I WOULD
ANTICIPATE THAT THE BULK OF THE CONVECTION WITH THIS CLUSTER WILL
REMAIN IN IOWA.

A SECOND MCS WILL LIKELY FORM FURTHER SOUTH.  DESPITE LARGE AMOUNTS
OF SURFACED BASED CAPE OVER CENTRAL AND WESTERN KANSAS THIS
AFTERNOON, MID LEVEL WARMING OFF THE HIGH TERRAIN OF THE ROCKIES
SHOULD CAP WIDESPREAD CONVECTION.  THUNDERSTORM INITIATION WILL
LIKELY BE DELAYED UNTIL AFTER SUNSET WHEN THE LOW LEVEL JET
INCREASES TO GREATER THAN 50KTS OVER EASTERN KANSAS.  LAPSE RATES
ARE FORECAST TO BE VERY STEEP BY THIS EVENING ALONG THE EDGE OF THE
CAP WHICH SHOULD BE NEAR THE KANSAS MISSOURI BORDER.  STRONG
ISENTROPIC LIFT ALONG THE 310K SURFACE SHOULD BE ENOUGH TO GENERATE
ELEVATED CELLS OVER PORTIONS OF SOUTHERN IOWA THROUGH MUCH OF
MISSOURI.  PRECIPITATION CHANCES WILL BE BETTER OVER EASTERN
MISSOURI AWAY FROM THE EDGE OF THE CAP, SO I HAVE LIKELY WORDING FOR
KIRKSVILLE AND MACON TAPERING TO CHANCE WORDING FOR WARRENSBURG,
KANSAS CITY AND SAINT JOSEPH.  LARGE HAIL WILL BE LIKELY WITH THESE
STORMS GIVEN THE DEGREE OF ELEVATED INSTABILITY.

TUESDAYS FORECAST BECOMES INCREASINGLY COMPLICATED.  THE COLD FRONT
IS FORECAST BY THE MODELS TO STALL NEAR THE MISSOURI RIVER BY
TUESDAY AFTERNOON, BUT COULD EASILY BE SHOVED FURTHER SOUTH BY
MONDAY NIGHTS MCS.  FOR NOW ILL STICK WITH 30 TO 40 PERCENT
CHANCES FOR AFTERNOON THUNDERSTORMS.  ANOTHER NOCTURNAL MCS COULD
EVOLVE ALONG THIS FRONT WITH EYES ON CENTRAL AND SOUTHERN MISSOURI.
TIME WILL TELL.

KOCH

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Jun 9, 12:44 PM CDT, 11 hours 7 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1244 PM CDT MON JUN 9 2003

...SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL...DAMAGING WIND
GUSTS...AND HEAVY RAIN ARE EXPECTED TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS EASTERN KANSAS AND
MISSOURI TONIGHT. AS THE LOW LEVEL JET STRENGTHENS AFTER
MIDNIGHT...THE THUNDERSTORMS ARE EXPECTED TO MERGE INTO A COMPLEX.
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WIND GUSTS. HEAVY RAINFALL WILL ALSO BE A THREAT WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE TUESDAY AFTERNOON AND
NIGHT ALONG A COLD FRONT. THE ATMOSPHERE WILL DESTABILIZE IN THE
VICINITY OF THE FRONT DURING THE AFTERNOON...ALLOWING THUNDERSTORMS
TO DEVELOP. THESE THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY ALONG
AND SOUTH OF THE MISSOURI RIVER. THE MAIN THREATS FROM THESE STORMS
WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. AFTER TUESDAY...PERIODIC
THUNDERSTORMS WILL OCCUR THROUGH SUNDAY...NONE OF WHICH ARE
ANTICIPATED TO BECOME SEVERE AT THIS TIME. STAY TUNED TO ADDITIONAL
OUTLOOKS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TUESDAY AFTERNOON.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

SCHMIT

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 3:59 AM CDTSevere Thunderstorm WarningEAXSaline61 min
Jun 10, 4:14 AM CDTSevere Thunderstorm WarningEAXPettis46 min
Jun 10, 2:00 PM CDTSevere Thunderstorm WarningEAXJohnson45 min
Jun 10, 2:13 PM CDTSevere Thunderstorm WarningEAXHenry47 min
Jun 10, 3:51 PM CDTSevere Thunderstorm WarningEAXMacon39 min
Jun 10, 5:46 PM CDTSevere Thunderstorm WarningEAXJackson59 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.